Minnesota, 2004

Damaging Wind in Minnesota, March 27, 2004

March 27, 2004 · NWS MPX · 1 event in 1 county or zone

A line of showers and embedded thunderstorms moved east across Redwood County between 9 and 10 PM on the 27th. As the line moved through Redwood Falls, a wind gust of 50 MPH was recorded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of showers and embedded thunderstorms moved east across Redwood County between 9 and 10 PM on the 27th. As the line moved through Redwood Falls, a wind gust of 50 MPH was recorded. The line briefly intensified as it pushed into the Morgan area of eastern Redwood County. A downburst from the storm estimated at 65 MPH badly damaged two machine sheds and knocked a grain bin off its foundation. Wood debris from the damaged sheds punctured a nearby farmhouse. Trees were also downed in the vicinity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 27, 8:10 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 27, 8:10 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
810 PM CST SAT MAR 27 2004

.DISCUSSION...

GOING FCST IN PRETTY GOOD SHAPE. AM UPDATING TO REMOVE THUNDER FROM
ALL ZONES. CANT RULE OUT A STRAY LIGHTNING STRIKE...BUT OVERALL
BUFR SNDGS SUGGESTING THAT PROFILES WL REMAIN MOIST ADIABATIC WITH
LITTLE MID LVL INSTABILITY. FINE LINE OF RETURNS WITH COLD FRONT
SWEEPING INTO WRN CWA MAY BE THE ONE TO FIRE OFF A LIGHTNING STRIKE
BUT NOT WIDESPREAD ENOUGH TO INCLUDE IN GRIDS. WIND ADVRY IS
MARGINAL AT BEST...BUT GUSTS ARE HITTING THE UPR 30S MPH...WITH
SUSTAINED AROUND 25/27MPH...SO WL LET IT GO UNTIL SPEEDS FALL
DRASTICALLY BLO CRITERIA...WHICH WL HAPPEN AS LO BEGINS TO PULL
NORTHEAST. KMPX 00Z RAOB TELLS THE STORY...PWS TO 1.25 AND STRONG
MERIDIONAL SLY FLOW. JETLETS ROUNDING UPR TROF INDUCING POCKETS OF
ENHANCED UPR FORCING IN CONJUNCTION WITH MID LVL VORT MAXIMA
PRODUCING WAVES OF R WITH SOME R+ FROM TIME TO TIME. AMOUNTS PER
FFMP AND MPE SUGGEST ROUGHLY 0.30 TO 0.50 SO FAR ACRS MUCH OF MN
CWA. NEXT SURGE OF ENERGY DEPICTED NICELY IN WV PIX AS WAVE IN NERN
KS/SWRN IA LIFTS RAPIDLY NORTH. RIGHT ENTRANCE FORCING WITH THIS
JETLET TO MAINLY AFFECT ERN METRO IN WCNTL WI FROM 03Z TO 09Z. THIS
ACTIVITY IN WRN IA NOW LOOKING QUITE DYNAMIC...SO WL KEEP FFA FOR
WCNTL WI COUNTIES...AS THEIR MAIN RAIN COMING NOW...CERTAINLY AM NOT
GOING TO PULL. PLUS SNOWPACK/FROST THE BIG UNKNOWN AND THINK WATCH
CERTAINLY THE SAFE WAY TO GO. RAINFALL AMOUNTS SHOULD END UP 0.50 TO
1.0...LCLLY 1.25 ACRS MUCH OF CWA. AFT 06Z...MUCH OF MN CWA DRY
SLOTS WITH STRONG MID LVL SUBSIDENCE SUGGESTED IN MDL Q FIELDS AND
JET ORIENTATION. THUS...TAKE MUCH OF THIS AREA TO A DRIZZLE/-SHRA
SCENARIO THRU OVERNIGHT...AS THE HEAVIER RAINS FOCUS ON WI. WL CONT
TO MONITOR RAINFALL RATES/AMOUNTS WITH SURGE FROM IA COMING INTO
WCNTL WI...

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND ADVISORY THIS EVENING WC INTO SW MN...ALONG AND WEST OF A
LINE FROM KAXN TO KMKT TO FARIBAULT COUNTY.
WI...FLOOD WATCH TONIGHT AND SUNDAY MORNING INCLUDING KEAU AND KRPD
WIZ015-016-025>028.

&&

BINAU
Hazardous weather outlook, Mar 27, 6:11 AM CST, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
611 AM CST SAT MAR 27 2004

MNZ041>045-047>070-073>078-082>085-091>093-281200-
ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-KANDIYOHI-
LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE LACS-MORRISON-
NICOLLET-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-SHERBURNE-SIBLEY-
STEARNS-STEELE-STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-
YELLOW MEDICINE-
611 AM CST SAT MAR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTH TO SOUTHEAST WINDS ARE EXPECTED TO SPREAD FROM
WEST TO EAST ACROSS THE AREA TODAY. A STRONG SPRING STORM SYSTEM
WILL BE MOVING OUT OF THE DAKOTAS AND NEBRASKA TOWARD MINNESOTA.
WINDS SPEEDS MAY REACH 30 MPH BY AFTERNOON...AS THE LOW STRENGTHENS
AND MOVES TOWARD WESTERN MINNESOTA. WINDS SPEEDS SHOULD DECREASE
LATER IN THE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

WIZ014>016-023>028-281200-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST CROIX-
611 AM CST SAT MAR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A STRONG SPRING STROM SYSTEM WILL BE MOVING FROM THE DAKOTAS AND
NERKASKA...INTO MINNESOTA LATE TONIGHT. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND BECOME MORE
NUMEROUS TONIGHT. SOME OF THE RAIN COULD BE LOCALLY HEAVY AT
TIMES...AND THIS WILL ADD TO SPRING SNOW-MELT RUNOFF. THIS MAY
CAUSE PONDING OF WATER IN LOW AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

JPR

The radar

The Minneapolis radar (KMPX), 117 km away, was scanning. The volume nearest the first event began at 03:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Redwood

When
March 27, 9:30 PM CST
Where
Redwood County, Morgan
Measured
56 kt (64 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.417, -94.917

A downburst damaged several strutures at a farm. The time was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387838.